Texas, 2007Tornado and Flash Flooding in Texas, January 13, 2007
January 13, 2007 · NWS EWX · 12 events in 7 counties and zones
Thunderstorms formed in advance of a cold front over much of South Central Texas early on the morning of January 13. The storms produce spotty heavy rainfall as they tracked slowly northward along IH-35.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed in advance of a cold front over much of South Central Texas early on the morning of January 13. The storms produce spotty heavy rainfall as they tracked slowly northward along IH-35. One of the thunderstorms developed into a supercell and produced a brief tornado near San Marcos. Additional strong storms later formed along the front and produced additional spotty heavy rain along the IH-35 corridor as the front moved southward, with some areas experiencing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 13, 5:53 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Jan 13, 5:53 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
553 AM CST SAT JAN 13 2007
.AVIATION...
A MIX BAG OF SKY CONDITIONS AS NUMEROUS SHOWERS AND
THUNDERSTORMS TRAVERSE THE AREA. BUT THERE APPEARS TO BE A
PREVAILING MVFR CIG AND HIGHER VFR CIG ABOVE. A COLD FRONTAL
BOUNDARY IS CURRENTLY MOVING SOUTH AT 13 KTS. WINDS WILL SHIFT TO
THE NORTHEAST AT KAUS ARND 15Z, KDRT 16Z, KHYI-KSAT 17Z AND KSSF
18Z. AFTER THE FROPA, CIGS WILL VARY FROM IFR TO MVFR WITH LIGHT
RAIN OR RAINSHOWERS CONTINUING.
&&
.PREV DISCUSSION... /ISSUED 438 AM CST SAT JAN 13 2007/
DISCUSSION...SOUTH CENTRAL TEXAS WILL SEE A DETERIORATION TO
WINTER WEATHER CONDITIONS BY THE END OF THE WEEKEND. THE INITIAL
SURGE OF POLAR AIR HAS ENTERED INTO THE AREAS NORTHERN PORTIONS
EARLY THIS MORNING FORCING US TO RECONSIDER TODAYS HIGH TEMPERATURE
FORECAST. THE TROPICAL TAP WILL CONTINUE ALOFT TODAY COMBINING
BOTH PACIFIC AND GULF MOISTURE SOURCES TO PRODUCE WIDESPREAD
SHOWERS AND THUNDERSTORMS..SOME OVERRUNNING THE INITIAL SHALLOW
COLD SURGE. CONTINUED OVERRUNNING TONIGHT WILL RESULT IN WIDESPREAD
RAIN AND SHOWERS. OVERRUNNING CONTINUES SUNDAY WITH THE SECONDARY
SURGE ARRIVING BRINGING COLDER AIR FOR SUNDAY NIGHT AND MONDAY.
AS READINGS DROP, BY LATE EVENING SUNDAY, RAIN WILL BEGIN
TRANSITIONING OVER TO FREEZING RAIN ACROSS THE NORTHERN PORTIONS
OF THE REGION, LIKELY EXPANDING SOUTH OVERNIGHT TO COVER MUCH OF
THE HILL COUNTRY AND MOST OF SOUTH CENTRAL TEXAS NORTH OF
INTERSTATE 10. AS TEMPERATURES REMAIN BELOW FREEZING OVER EASTERN
PORTIONS OF THE HILL COUNTRY TO THE NORTHERN PORTIONS OF THE I-35
CORRIDOR ON MONDAY, THIS IS WHERE SIGNIFICANT ACCUMULATIONS OF ICE
COULD OCCUR. A WINTER STORM WATCH MAY BE ISSUED FOR THIS AREA
LATER TODAY OR TONIGHT IF SUBSEQUENT MODELS SUGGEST THE SAME
TREND. FREEZING RAIN WILL BEGIN EXPANDING INTO OUR SOUTHEASTERN
CWA MONDAY NIGHT INTO TUESDAY MORNING AND SOME OF THIS WILL BECOME
MIXED WITH SLEET ACCORDING TO FORECAST MODEL SOUNDINGS. BY TUESDAY
NIGHT THIS WINTER WEATHER EPISODE WILL BE IN ITS WANING STAGES AS
THE ARCTIC RIDGE CONTINUES TO BUILD SOUTH, BUT NOT BEFORE THE
PRECIPITATION TRANSITIONS OVER TO SNOW PRIMARILY ALONG AND EAST OF
THE I-35 CORRIDOR. THE DRY COLD RIDGE WILL ANCHOR ITSELF ACROSS
SOUTH TEXAS WEDNESDAY THRU FRIDAY WITH NO SIGNIFICANT
PRECIPITATION EXPECTED BUT THE SUBTROPICAL JET WILL KEEP SKIES
MOSTLY CLOUDY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 65 37 43 33 33 / 100 100 70 90 70
AUSTIN BERGSTROM INTL AIRPORT 66 37 43 31 33 / 90 100 70 90 80
DEL RIO INTL AIRPORT 69 58 68 39 43 / 30 50 40 50 30
SAN ANTONIO INTL AIRPORT 66 48 58 33 34 / 80 80 60 90 70
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
02/06
Hazardous weather outlook, Jan 13, 5:32 AM CST, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
532 AM CST SAT JAN 13 2007
TXZ171>173-183>194-202>209-217>225-228-141145-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
532 AM CST SAT JAN 13 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT
LOCALLY HEAVY RAINFALL OF 2 TO 3 INCHES ARE POSSIBLE ACROSS THE
EASTERN SECTIONS OF THE HILL COUNTRY AND SOUTH CENTRAL TEXAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FREEZING RAIN WILL COMMENCE OVER THE HILL COUNTRY SUNDAY NIGHT
AND SPREAD SOUTH ACROSS SOUTH CENTRAL TEXAS MONDAY NIGHT. A WINTRY
MIX OF FREEZING RAIN, SLEET AND SNOW IS POSSIBLE TUESDAY,
CHANGING OVER TO SNOW TUESDAY NIGHT. ONLY LIGHT ACCUMULATIONS ARE
EXPECTED AT THIS TIME. COLD TEMPERATURES WILL PREVAIL MONDAY NIGHT
THROUGH WEDNESDAY MORNING. A HARD FREEZE WILL GRIP THE AREA
TUESDAY NIGHT WITH WIND CHILL INDICES FALL TO THE SINGLE DIGITS
OVER THE HILL COUNTRY...AND TEENS OVER SOUTH CENTRAL TEXAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TUESDAY.
In the hours before
Special weather statement, Jan 13, 6:24 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
624 AM CST SAT JAN 13 2007
TXZ171>173-183>194-202>209-217>225-228-131430-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
624 AM CST SAT JAN 13 2007
...WET WEATHER WILL TRANSITION TO A WINTRY MIX LATE SUNDAY...
A SECONDARY SURGE OF COLD ARCTIC AIR WILL PUSH SOUTHWARD INTO
SOUTH CENTRAL TEXAS SUNDAY NIGHT AND MONDAY. TEMPERATURES WILL
BEGIN LOWERING TO BELOW FREEZING ACROSS NORTHERN PORTIONS OF SOUTH
CENTRAL TEXAS, INCLUDING THE TEXAS HILL COUNTRY OVERNIGHT SUNDAY WITH
CONTINUED WIDESPREAD OVERRUNNING EXPECTED. THIS OVERRUNNING LIQUID
PRECIPITATION WILL CHANGE TO LIGHT FREEZING RAIN AS SUBFREEZING
TEMPERATURES ENSUE AND WORK SOUTH. BY DAWN MONDAY, AREAS OF LIGHT
FREEZING RAIN COULD COVER MUCH OF THE TEXAS HILL COUNTRY AND MOST
AREAS OF SOUTH CENTRAL TEXAS NORTH OF INTERSTATE 10.
TEMPERATURES SHOULD REMAIN BELOW FREEZING FROM THE EASTERN HILL
COUNTRY EASTWARD TO THE NORTHERN PORTIONS OF THE INTERSTATE 35
CORRIDOR DURING THE DAY MONDAY. WITH OVERRUNNING CONDITIONS
CONTINUING, SIGNIFICANT ACCUMULATIONS OF ICE MAY OCCUR IN THIS
AREA. A WINTER STORM WATCH MAY BE ISSUED TODAY OR TONIGHT FOR
NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS SHOULD THESE FORECAST
TRENDS HOLD.
AS THE COLD ARCTIC RIDGE CONTINUES BUILDING SOUTH ACROSS THE
REGION MONDAY NIGHT INTO EARLY TUESDAY, FREEZING RAIN CONDITIONS
WILL EXPAND INTO EASTERN AND SOUTHERN PORTIONS OF SOUTH CENTRAL
TEXAS. THIS MAY TRANSITION INTO A WINTRY MIX OF FREEZING RAIN,
SLEET AND SNOW ACROSS AREAS MAINLY ALONG AND EAST OF THE
INTERSTATE 35 CORRIDOR TUESDAY NIGHT BEFORE ENDING WEDNESDAY.
OUTSIDE OF THE AFOREMENTIONED AREA OF POTENTIALLY SIGNIFICANT ICE
ACCUMULATIONS MONDAY, ONLY LIGHT ACCUMULATIONS OF ICE AND SNOW ARE
EXPECTED AT THIS TIME. ICING MAY POSE PROBLEMS MAINLY ON BRIDGES,
OVERPASSES AND EXPOSED OBJECTS. HOWEVER, EVEN LIGHT ACCUMULATIONS
CAN BE EXTREMELY DANGEROUS HERE IN SOUTH CENTRAL TEXAS.
THE TIMING AND MAGNITUDE OF COLDER WEATHER TO COME WILL BE CRITICAL
WITH THIS WINTER WEATHER EPISODE. IF THE POTENTIAL FOR HEAVIER
ACCUMULATIONS OF ICE IS EXPECTED IN THE NEXT 12 TO 24 HOURS, THEN
A WINTER STORM WATCH MAY BE REQUIRED FOR PARTS OF THE HILL COUNTRY
AND SOUTH CENTRAL TEXAS SUNDAY NIGHT OR MONDAY. LISTEN TO NOAA
WEATHER RADIO OR YOUR LOCAL MEDIA FOR UPDATES.
Event by event
7 flash flood, 3 flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Flash Flood, Travis
- When
- January 13, 7:00 AM CST to 1:00 PM CST
- Where
- Travis County, Austin to 10 mi S of Manor
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.280, -97.750
Thunderstorms dropped between 1 and 2 inches over eastern Travis County with up to 4 inches at Manor. Flash flooding was reported by Austin/Travis Office of Emergency Management east of IH-35, closing FM973 and FM969. Nearly one dozen high water rescues were reported along Caesar Chavez, Guadalupe Street, Steck and MoPac, just south of Ben White. A woman was reported to have been swept into Waller Creek. Although rescue and recovery personnel searched the area for several hours, they were unable to find her. Her body was finally recovered at Longhorn Dam on March 23. |
Thunderstorm Wind, Hays
- When
- January 13, 7:00 AM CST to 7:15 AM CST
- Where
- Hays County, 3 mi SW of San Marcos to 1.5 mi W of San Marcos
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.869, -97.935
A severe thunderstorm struck just south of the San Marcos Police Headquarters Building near 7:00 am and produced winds estimated at 70 to 80 mph northward along IH-35. At the beginning of the damage path, tin metal roofs were torn off several buildings and tossed several hundred feet. Damage was noted to roofs and eaves as well as walls of some buildings. Typically, all the damage was blown toward the north. These severe winds continued from the initial damage location for approximately one mile to a residential area. All along this path the team saw sections of tin ripped from roofs, with pieces tossed several hundred feet. At one location a large wooden deck was torn from a one-story building. Again, all the debris in this mile-long path was blown in the same direction - toward the north.
Tornado, Hays
- When
- January 13, 7:08 AM CST to 7:10 AM CST
- Where
- Hays County, 2.6 mi SW of San Marcos to 2.1 mi SW of San Marcos
- Rating
- F1
- Path length
- 0.75 mi
- Path width
- 200 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.873, -97.931
Much more severe damage was seen near the center of this path at Police Headquarters. Just south of the building, metal roofs had been torn off a structure and tossed toward the north. In the south parking lot adjacent to the building, three telephone poles were blown down...one toward the west one toward the north and one toward the south. An officer was in his vehicle at 7:08 am CST as the storm struck parked next to a large metal building which partly protected it. The officer reported that very high winds and heavy rain began blowing from north to south then abruptly changed direction and began blowing from south to north accompanied by penny-sized hail. His car in spite of being somewhat sheltered was badly damaged by the blowing debris. In all thirty-five vehicles at the Police Building sustained damage with numerous dents and large gashes in car bodies as well as windows and windshields fractured. A large area of brick was ejected from an upper portion of the Building’s north wall. The conclusion of the survey team was that this damage at the Police Headquarters was due to a small and short-lived tornado that occurred just behind the 70 to 80 mph thunderstorm winds. Damage was also found about 200 yards north of the Police Building at a business that manufactures lighting fixtures. This was thought to be a second touchdown of the small tornado. Here a large dumpster was spun almost 360 degrees and several trailers were slammed into each other. A single-wide trailer was tipped over on its side. Windows and doors at the building were broken, with some blown inward and some blown outward. Based on the type and level of damage, the tornado was rated an F1 on the Fujita Scale, and an EF1 on the new Enhanced Fujita Scale. The tornado path was estimated to be 100 yards wide and a three-tenths of a mile long.
Flash Flood, Hays
- When
- January 13, 7:30 AM CST to 12:00 PM CST
- Where
- Hays County, Kyle to 8 mi S of San Marcos
- Cause
- Heavy Rain
- Reported by
- NWS Storm Survey
- Coordinates
- 29.980, -97.870
Rainfall south of a line from Wimberley to Buda averaged between 2 and 3 inches, with between 5 and 7 inches in the San Marcos area. Widespread flash flooding closed FM12, FM150 and FM621,among many other rural roads and city streets through the morning period. This flood was a large factor in making recovery efforts from the wind and tornado damage even more difficult.
Flash Flood, Comal
- When
- January 13, 8:30 AM CST to 10:00 AM CST
- Where
- Comal County, 8 mi N of New Braunfels to 3 mi SW of New Braunfels
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.816, -98.130
The thunderstorms produced a general 1 inch rain over southeast Comal County, with up to 3 inches in just over an hour in the city of New Braunfels. Loop 337, FM306 and FM2722 were closed briefly due to high water through the mid morning period.
Flood, Travis
- When
- January 13, 8:45 AM CST to 10:30 AM CST
- Where
- Travis County, Austin
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 30.280, -97.750
Shoal Creek near Lamar Street crested at 14.76 feet at 0915cst on January 13, where 10 feet is flood stage.
Flood, Travis
- When
- January 13, 9:30 AM CST to 9:00 PM CST
- Where
- Travis County, Austin
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 30.280, -97.750
Onion Creek in Austin at SH183 crested at 22.97 feet at 1245cst on January 13, where 17 feet is flood stage.
Flood, Bastrop
- When
- January 13, 9:30 AM CST to 9:00 PM CST
- Where
- Bastrop County, Elgin
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 30.350, -97.370
Wilbarger Creek in Elgin crested at 34.10 feet at 2100cst on January 13, where 27 feet is flood stage.
Flash Flood, Williamson
- When
- January 13, 10:00 AM CST to 12:00 PM CST
- Where
- Williamson County, Taylor to Bartlett
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.570, -97.420
Thunderstorms accompanying the cold front moved particularly slowly across Williamson County, with general rain totals of 1 to 2 inches and highest amounts of 4 to 5 inches between Taylor and Bartlett. SH29, FM971, FM972, and FM1331 were closed due to high water.
Flash Flood, Comal
- When
- January 13, 11:30 AM CST to 1:30 PM CST
- Where
- Comal County, 5 mi NE of New Braunfels to 8 mi NE of New Braunfels
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.751, -98.071
Flooding that had occurred earlier in the New Braunfels area ended in the mid morning with a brief break in the rainfall. Around 1130 am, additional storms associated with the cold front began producing more rainfall. This second event produced between 2 and 3 additional inches of rain in New Braunfels and streets and roads in and around the city again were closed due to flash flooding.
Flash Flood, Blanco
- When
- January 13, 12:00 PM CST to 2:00 PM CST
- Where
- Blanco County, Johnson City to Twin Sisters
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.280, -98.400
Showers and thunderstorms accompanying the cold front produced between 2 and 3 inches of rain in the area between Johnson City and Twin Sisters, with up to 4 inches in the Twin Sisters area. FM473 was closed in the early afternoon due to flash flooding. Fm2766 was also reported closed near Johnson City.
Flash Flood, Kendall
- When
- January 13, 12:00 PM CST to 1:30 PM CST
- Where
- Kendall County, Sisterdale to Kendalia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.970, -98.730
Storms with the cold front dropped between 1 and 2 inches over eastern Kendall County with up to 4 inches in places between Sisterdale and Kendalia. FM473, FM474, and FM3351 were closed in the early afternoon for a short time due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Ice Storm in Texas, January 13 to 16, 20071 death · 90 injured · $830,000 · 45 events
- Flash Flooding in Texas, January 13 to 14, 20072 deaths · $8,000 · 11 events
- Flash Flooding and Heavy Rain in Arkansas, January 13 to 14, 20071 death · $1.4 million · 44 events
- High Wind and Frost and Freeze in California, January 13 to 15, 2007$338 million · 56 kt wind · 15 events
- Flooding in Missouri, January 13, 20071 death · 7 events
- Flash Flooding in Missouri, January 13 to 15, 2007$50,000 · 7 events
- Flash Flooding in Arkansas, January 13, 2007$50,000 · 2 events
- Flash Flooding in Texas, January 13 to 14, 20079 events
- Flash Flooding in Arkansas, January 13, 20074 events
- Frost and Freeze in Oregon, January 13, 20072 events
- Flooding in Kentucky, January 13 to 29, 20072 events
- Flooding in Indiana, January 13 to 27, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11998, 12001, 12009, 12010, 12011, 12012, 12013, 12018, 12014, 12015, 12016, 12017.